Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 60, NWS Tucson, AZ

August 10, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2017, 2:59 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 2:59 PM MST (21:59 UTC)
Expired
Aug 10, 2017, 5:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS55 KTWC 102159
FFWTWC
AZC023-110000-
/O.NEW.KTWC.FF.W.0060.170810T2159Z-170811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
259 PM MST THU AUG 10 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 500 PM MST

* At 259 PM MST, Doppler radar indicated extremely heavy runoff from 
  heavy rain around the Nogales area. Flash flooding is expected t 
  begin shortly.

* Some locations that will experience flooding include...
  Nogales and areas around Nogales Wash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3142 11104 3141 11084 3133 11083 3133 11103

$$

Meyer
1 follow-up statement
432 
WGUS75 KTWC 102255
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
355 PM MST THU AUG 10 2017

AZC023-110000-
/O.CON.KTWC.FF.W.0060.000000T0000Z-170811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
355 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...

At 351 PM MST, little rainfall was noted in the Nogales area, 
however heavy flow in washes and some street flooding continued. 
Nogales Wash peaked earlier near 6000 cfs / 10.5 feet, with most 
recent readings at 6.4 feet. Additional storms were developing just 
south of the border, also moving northward toward the Nogales area.

Normally dry washes and low water crossings may be inundated in the
following locations...
Nogales and Rio Rico. 

This includes the following streams and drainages...Nogales 
Wash...Sonoita Creek...Potrero Creek and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3142 11104 3141 11084 3133 11083 3133 11103

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:33 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 10, 1:33 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 10 2017

.SYNOPSIS...Monsoon moisture has returned to the region with
daily shower and thunderstorm activity continuing into next week.
As a result of the increase in moisture afternoon temperatures
will settle back to more average levels through the weekend.

&&

.DISCUSSION...The 18Z sounding was rather respectable with shear
and instability which results in a potential for strong, well
structured storm development. Approaching MCV will help with
forcing this afternoon and evening. Currently the best low level
convergence is located across much of the southern most part of
the forecast area where storms are beginning to develop and the
best upper level divergence is across western Pima county where CA
Models are indicating significant development later today.
Overall feel the best "action" will occur across Pima, Santa Cruz
and western most Cochise county although can't rule out a storm
anywhere.

As the MCV continues to move north tonight combined with the
lingering moisture and left over instability all that should
allow for some overnight convection here and there although would
not expect it to be strong.

For Friday we will likely end up with a more down day as the MCV
will be north of the area leaving our area in an unfavorable
location for development. That said the low level moisture
combined with sunshine should be able to kick off at least some
activity Friday afternoon and then mainly over higher terrain.

This weekend we are expecting the activity to pick up again with a
moisture surge and a weak trough for a focusing mechanism. At this
range details are lacking so stay tuned. At least with all the
expected activity and moisture high temperatures should be
tempered some.

Looking further out ahead it appears that SW flow will develop over
the region allowing for drying to gradually take hold through the
week.

&&

.AVIATION...Valid thru 12/00Z.
SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with
scattered to numerous TSRA/SHRA persisting thru 11/05Z then
ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings
and visibilities near stronger TSRA along with strong and gusty
outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with
ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds
generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active this evening with plenty of storms
expected, especially western areas. Then Friday is expected to be
more of a down monsoon day with fewer storms. Plenty of moisture
will be over the area this weekend which should result in plenty
of activity this weekend then slowly ramping down through next
week. Humidity levels will remain elevated through at least the
early part of next week with typical mid summer winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:14 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017

AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
      3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:14 PM MSTSpecial Weather StatementTWC46 min
Aug 10, 2:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 10, 2:40 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 10, 3:45 PM MSTSpecial Weather StatementTWC45 min
Aug 10, 4:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 10, 4:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 10, 4:47 PM MSTAreal Flood AdvisoryTWCPima118 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.